Alert archive / Louisiana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 63, NWS Lake Charles, LA

May 27, 2015Calcasieu Parish, Cameron Parish, Jefferson Davis Parish, Louisiana; Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at May 27, 2015, 6:38 AM CDT for Calcasieu Parish, Cameron Parish, Jefferson Davis Parish, Louisiana; Jefferson County, Orange County, Texas. It was in force for 82 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2015, 6:38 AM CDT (11:38 UTC)
Expired
May 27, 2015, 8:00 AM CDT
In force
82 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Calcasieu Parish, LA, Cameron Parish, LA, Jefferson Davis Parish, LA, Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 52 km from the middle of the area, began a volume at 11:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 6:43 AM CDTHAIL 0.75Carlyss, LARESIDENT REPORTS PEA TO DIME SIZE HAIL.
May 27, 6:47 AM CDTTSTM WND DMGMoss Bluff, LAEM REPORTS SEVERAL TREES DOWN AROUND TOWN.
May 27, 7:01 AM CDTTSTM WND DMGLake Charles, LAEM REPORTS ROOF DAMAGE AT LAKE CHARLES RACQUET BALL CLUB OFF OF LAKE ST.
May 27, 7:44 AM CDTTSTM WND DMGGrand Lake, LASHERIFFS DEPT REPORTS TREE DOWN ON LE BEOUF RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1199 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WUUS54 KLCH 271138
SVRLCH
LAC019-023-053-TXC245-361-271300-
/O.NEW.KLCH.SV.W.0063.150527T1138Z-150527T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
638 AM CDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALCASIEU PARISH IN SOUTHWESTERN LOUISIANA...
  CAMERON PARISH IN SOUTHWESTERN LOUISIANA...
  JEFFERSON DAVIS PARISH IN SOUTHWESTERN LOUISIANA...
  ORANGE COUNTY IN SOUTHEASTERN TEXAS...
  JEFFERSON COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 800 AM CDT

* AT 637 AM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR BUHLER TO CARLYSS TO NEAR HIGH ISLAND...AND
  MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BEAUMONT...LAKE CHARLES...PORT ARTHUR...SULPHUR...ORANGE...
  NEDERLAND...GROVES...PORT NECHES...VIDOR...BRIDGE CITY...CAMERON...
  WESTLAKE...WEST ORANGE...WELSH...VINTON...IOWA...FENTON...
  HAMSHIRE...SABINE NATIONAL WILDLIFE AND SABINE PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 2989 9436 2989 9444 3000 9444 3025 9371
      3040 9349 3049 9349 3049 9338 3040 9338
      3048 9263 3047 9263 2973 9303 2980 9334
      2969 9384 2979 9390 2985 9379 3000 9379
      2981 9395 2968 9384 2956 9435 2957 9435
TIME...MOT...LOC 1137Z 308DEG 17KT 3038 9331 3018 9337 2957 9443 

$$

LANDRENEAU
1 follow-up statement
224 
WWUS54 KLCH 271211
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
711 AM CDT WED MAY 27 2015

TXC245-361-271220-
/O.CAN.KLCH.SV.W.0063.000000T0000Z-150527T1300Z/
ORANGE TX-JEFFERSON TX-
711 AM CDT WED MAY 27 2015

...THE SEVERE THUNDERSTORM WARNING FOR ORANGE AND JEFFERSON COUNTIES
IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED 
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 2979 9390 2985 9379 2995 9376 2998 9377
      2999 9379 3040 9333 3044 9298 3044 9278
      3046 9277 3048 9263 2976 9302 2976 9303
      2977 9306 2973 9303 2980 9334 2974 9375
      2969 9384
TIME...MOT...LOC 1210Z 301DEG 22KT 3041 9300 3007 9316 2946 9432 

$$

LAC019-023-053-271300-
/O.CON.KLCH.SV.W.0063.000000T0000Z-150527T1300Z/
CALCASIEU LA-CAMERON LA-JEFFERSON DAVIS LA-
711 AM CDT WED MAY 27 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR CALCASIEU...NORTHWESTERN CAMERON AND JEFFERSON DAVIS PARISHES...

AT 710 AM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BULLER TO NEAR LAKE CHARLES REGIONAL AIRPORT TO 8
MILES SOUTHEAST OF HIGH ISLAND...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
LAKE CHARLES...SULPHUR...CAMERON...WESTLAKE...WELSH...VINTON...
IOWA...FENTON...MOSS BLUFF...LAKE CHARLES REGIONAL AIRPORT...SABINE
NATIONAL WILDLIFE...JOHNSONS BAYOU...LACASSINE NATIONAL WILDLIFE
REFUGE...HAYES...GRAND LAKE...GILLIS...BULLER...GIBBSTOWN...PINE
ISLAND AND HOLMWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 2979 9390 2985 9379 2995 9376 2998 9377
      2999 9379 3040 9333 3044 9298 3044 9278
      3046 9277 3048 9263 2976 9302 2976 9303
      2977 9306 2973 9303 2980 9334 2974 9375
      2969 9384
TIME...MOT...LOC 1210Z 301DEG 22KT 3041 9300 3007 9316 2946 9432 

$$

LANDRENEAU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:30 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 27, 3:30 AM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
330 AM CDT WED MAY 27 2015

.DISCUSSION...
WX MAP SHOWS SURFACE HIGH PRESSURE RIDGING WESTWARD ACROSS THE
WESTERN GULF...KEEPING A SE FLOW. ALOFT...THE NEXT PERTUBATION HAS
PRODUCED YET ANOTHER MCS ACROSS NE TX...MOVING SE AT 15-20 MPH...WITH
THE EASTERN EDGE ENTERING NW LA THIS MORNING. THE CLOUD TOPS HAVE
WARMED A BIT THE LAST COUPLE OF HOURS...THE LINE HAS SHOW A
SLIGHT INCREASE IN ORGANIZATION...AND WILL LIKELY BE ENTERING
NORTHERN PORTIONS OF TYLER/JASPER/NEWTON COUNTIES BY 5-6 AM...AND
POSSIBLY ACROSS TOLEDO BEND INTO W LA BY 8 AM. OTHER THAN THE
HRRR...NONE OF THE GUIDANCE REALLY SHOWS THIS FEATURE MUCH AT ALL
LET ALONE IN THE CORRECT PLACE. THE LATEST HRRR STILL TOO FAR
NORTH...KEEPING THE PRECIP JUST NORTH. SO...HAD TO MANUALLY CREATE
QPF/POP GRIDS THIS MORNING TO SHOW REALITY...AND INCREASED POPS
ACROSS INLAND SE TX/C LA.

FOR THE REMAINDER OF THE DAY...THE MAIN MCS LIKELY TO WEAKEN BY
LATE MORNING...BUT THE BOUNDARY IT LEAVES BEHIND ACROSS INLAND SE
TX/C LA WILL BE THE ADDITIONAL FOCUS THIS AFTERNOON FOR TSRA
DEVELOPMENT. THUS...WENT 40-50% ACROSS THIS REGION AFTERNOON.

THIS EVENING AND OVERNIGHT...CONVECTION WILL DIMINISH AFTER THE LOSS
OF DAYTIME HEATING. FOR THU INTO THE WEEKEND...EXPECT THE GENERAL
WEAKNESS ALOFT...ALONG WITH AMPLE MOISTURE AND INSTABILITY...TO
KEEP 30-50% COVERAGE OF SHRA/TSRA MAINLY IN THE AFTERNOON INTO
EARLY EVENING. HOWEVER...ANY MCS THAT MAY DEVELOP DURING THIS PERIOD
IS SUBJECT TO AFFECT THE REGION DURING THE OVERNIGHT HOURS AS
WELL. DON'T REALLY SEE A SIGNIFICANT CHANGE TO THIS WEATHER
PATTERN OVER THE NEXT WEEK.

DML

&&

.MARINE...
SURFACE HIGH PRESSURE RIDGING WESTWARD ACROSS THE WESTERN GULF
WILL CONTINUE TO MAINTAIN A LIGHT TO MODERATE ONSHORE FLOW
THROUGH THE WEEK INTO THE WEEKEND. PERIODIC UPPER AIR DISTURBANCES
MIXED WITH SUFFICIENT MOISTURE AND LIFT WILL KEEP A GOOD CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  88  70  86  70 /  50  30  50  20
LCH  87  73  85  73 /  40  20  40  20
LFT  87  71  86  71 /  50  20  50  20
BPT  86  74  85  74 /  30  20  40  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

PUBLIC...08
Hazardous weather outlook, May 27, 3:40 AM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
340 AM CDT WED MAY 27 2015

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-281100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
340 AM CDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...EAST CENTRAL TEXAS
AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A MESOSCALE CONVECTIVE COMPLEX OF THUNDERSTORMS OVER NORTHEAST
TEXAS AND NORTHWEST LOUISIANA WILL AFFECT AREAS OF INLAND
SOUTHEAST TEXAS AND CENTRAL LOUISIANA BY DAYBREAK INTO THE LATE
MORNING HOURS BEFORE WEAKENING. THE REMAINING OUTFLOW BOUNDARY
WILL LIKELY TRIGGER A HEALTHY COVERAGE OF SHOWERS AND THUNDERSTORMS
THIS AFTERNOON...INCREASING FROM I-10 NORTHWARD. SOME OF THESE
THUNDERSTORMS COULD BECOME SEVERE WITH STRONG GUSTY WINDS AND HAIL
BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ABOVE NORMAL SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE INTO
EARLY NEXT WEEK...MAINLY DURING THE AFTERNOON AND EARLY EVENING. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 27, 4:02 AM CDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
402 AM CDT WED MAY 27 2015

TXZ180-201-215-259>262-270930-
SOUTHERN NEWTON-SOUTHERN JASPER-NORTHERN JASPER-JEFFERSON-NORTHERN
NEWTON-HARDIN-TYLER-
402 AM CDT WED MAY 27 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
JEFFERSON...HARDIN...TYLER...JASPER AND WESTERN NEWTON COUNTIES...

AT 401 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES SOUTHWEST OF CONVERSE TO NEAR ROCKLAND TO NEAR
LAKE LIVINGSTON STATE PARK...AND MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BEAUMONT...LUMBERTON...JASPER...SILSBEE...WOODVILLE...NEWTON...
KIRBYVILLE...KOUNTZE...SOUR LAKE...COLMESNEIL...CHESTER...FRED...
SARATOGA...EVADALE...CALL...WARREN...WILDWOOD...THICKET...EBENEZER
AND BUNA.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3048 9473 3049 9454 3101 9465 3106 9456
      3103 9447 3115 9394 3117 9369 3026 9378
      3025 9412 3017 9412 3019 9420 3011 9436
      3011 9459
TIME...MOT...LOC 0901Z 336DEG 34KT 3173 9381 3102 9434 3062 9503

K. KUYPER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:53 AM CDTSevere Thunderstorm WarningLCHBeauregard, Vernon67 min
May 27, 5:30 AM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu, Cameron75 min
May 27, 5:35 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Vernon55 min
May 27, 6:10 AM CDTSpecial Marine WarningLCH50 min
May 27, 6:16 AM CDTAreal Flood AdvisoryLCHBeauregard, Calcasieu, Vernon3 hr
May 27, 6:18 AM CDTSpecial Marine WarningLCH117 min
May 27, 6:23 AM CDTSevere Thunderstorm WarningLCHAllen, Avoyelles, Beauregard, Evangeline, Rapides, Vernon67 min
May 27, 6:53 AM CDTAreal Flood AdvisoryLCHAllen, Avoyelles, Beauregard, Calcasieu, Evangeline, Jefferson Davis and 2 more2 hr
May 27, 7:27 AM CDTSevere Thunderstorm WarningLCHAcadia, Allen, Avoyelles, Calcasieu, Cameron, Evangeline and 4 more93 min
May 27, 7:53 AM CDTSpecial Marine WarningLCH2 hr
May 27, 8:11 AM CDTAreal Flood AdvisoryLCHAcadia, Avoyelles, Evangeline, Iberia, Lafayette, Saint Landry and 2 more3 hr
May 27, 8:32 AM CDTSevere Thunderstorm WarningLCHIberia, Lafayette, Saint Landry, Saint Martin, Vermilion58 min
May 27, 9:28 AM CDTSevere Thunderstorm WarningLCHIberia, Lafayette, Saint Martin, St. Mary, Vermilion77 min
May 27, 9:56 AM CDTAreal Flood AdvisoryLCHIberia, Saint Martin, St. Mary3 hr
May 27, 10:00 AM CDTSpecial Marine WarningLCH2 hr
May 27, 10:13 AM CDTRiver Flood WarningLCHAllen3 days
May 26, 8:59 PM CDTRiver Flood WarningLCHHardin4 days
May 27, 4:02 AM CDTSpecial Weather StatementLCHHardin, Jasper, Newton, Tyler28 min
May 27, 4:10 AM CDTSevere Thunderstorm WarningLCHJasper, Tyler65 min
May 27, 4:54 AM CDTAreal Flood WarningLCHHardin, Jasper, Newton, Tyler3 hr
May 27, 6:04 AM CDTFlash Flood WarningLCHNewton, Tyler3 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2015Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.